Crohn's Disease Forum » Treatment » Remicade/Infliximab » Really strange experience with first remicade infusion


01-10-2019, 09:48 PM   #1
Bp613
 
Join Date: Jan 2019
Location: Miami, Florida
Really strange experience with first remicade infusion

Hi everyone! I'm a 24 year old female and I am looking to see if anyone has had a similar experience.
I just went for my first remicade infusion today (although it looks like it will be my last).
Now first some background. It would take too long to get into all the details but I was diagnosed with crohns a few weeks ago after 2 hospital stays. I am on prednisone currently tapering at 30 MG. Ever since all this craziness started I have had times that I can feel my heart racing. Sometimes it seems to happen when I am in pain, sometimes it happens when I stand up, and sometimes it seems totally random. I've even had a few times that I felt a little achy by my chest for a couple of minutes. In the hospital they did an ekg which came back normal. I'm not sure if this could be because of the prednisone or if it is something else.
Anyway, back to remicade. So today I went for my infusion. They gave me Tylenol, benadryl and pepcid before the infusion. I hadn't been feeling well for the past few days so I haven't been sleeping well so the benadryl really knocked me out. I slept a bit and then about half way through the infusion I woke up. My heart was racing and I was short of breath. The nurse came by at that time and noticed my breathing. She kept asking if I was OK and I answered that I think I am and that while my heart feels like it's racing this happens to me alot recently. She got nervous and took my pulse which was about 120. She stopped the remicade and called the doctor. My heart rate kept jumping all over the place sometimes higher and sometimes lower. Then I started feeling this weird tingling sensation in my fingers. I mentioned it to the nurse and she touched my hand and jumped back cuz it gave her a shock. Then they decided to take my blood pressure. As the cuff got tighter my hand siezed up and I couldn't move it. My fingers moved on their own into this very strange deformed looking shape. At that point I freaked out which caused my heart rate to jump to 160 and the nurse freaked out and called rapid response. She also gave me 100mg of steroids through the iv. By the time rapid response showed up I was hot and cold all over, my hands, legs and mouth were tingling, I had a feeling of pressure on my chest and I was terrified! They made sure my breathing was OK (which it was) and did an ekg (which was fine). They also took some labs (which came back normal). Pretty soon I was feeling a bit better although I was still shaky and felt weak and tired. The doctor (she was not my doctor but the gi that was there today) said that this was an allergic reaction to remicade and that although my doctor will make the final decision, she does not think that I will be able to continue with remicade. I am pretty crushed. I've never had any allergies to anything before and I was so hoping that remicade would help me and keep me out of the hospital. I also wonder if maybe the whole heart racing thing is a separate issue. I'm just feeling kind of low about all this.
I have an emergency follow up appointment with my gi on Monday so maybe I will get more clarity then. Has anyone had any experience like this or just some words of wisdom?
01-11-2019, 12:45 PM   #2
my little penguin
Forum Monitor
 
Join Date: Apr 2012

My Support Groups:
Ds has two allergic reactions to remicade (murine -mouse protein itís based on has a higher rate of reaction )
Second time they pre treated with it solumedrol still an issue
He was then switched to humira for 5 years without any problems.
Humira is humanized protein so less likely to react
Ds has reacted to other meds since but not humira or his current drug Stelara

Good luck at your appt
__________________
DS - -Crohn's -Stelara -mtx
01-11-2019, 06:29 PM   #3
awoenker12
Senior Member
 
awoenker12's Avatar
 
Join Date: Jun 2018
Location: Chicago, Illinois

My Support Groups:
From what you described, it most definitely sounds like an allergic reaction. The good news is that there are several more biologics that you could try.

As for your heart racing, I would get that checked out. Were you nervous going into your first infusion? It is best to be as calm and relaxed so the infusion can go smoothly.
01-15-2019, 06:01 PM   #4
Bp613
 
Join Date: Jan 2019
Location: Miami, Florida
Thanks for the replies! Here is an update.
I saw my gi yesterday and we decided that we will probably try again with remicade but with more careful monitoring and possibly pretreating with steroids. The doctor decided to check for anti bodies just in case, so I am waiting for those results before scheduling my next infusion.
Also the doctor agreed that the heart racing is likely because of prednisone so he wants to wait to try remicade again until I am down to 20mg.
I actually have been feeling great the past 2 days and wonder if that is because of the remicade (whatever I got of it). I don't remember the last time I had so little pain. It's not completely gone but much much better...
I am a little nervous that as I taper down the prednisone and without the full dose of remicade my symptoms might come back, but I guess I will have to wait and see what happens.
01-15-2019, 06:56 PM   #5
awoenker12
Senior Member
 
awoenker12's Avatar
 
Join Date: Jun 2018
Location: Chicago, Illinois

My Support Groups:
Don't worry about the prednisone taper. I was in a similar situation. I was down to about 10mg of prednisone a week before my first infusion, and they wanted me do a quick taper off. I was worried things would get worse, but luckily they didn't. And so far, remicade has been working perfectly.

Also, prednisone can make your heart race. When I was on prednisone, my heart didn't race, but my heart rate was faster than normal.

Hopefully the second infusion will go better. Good luck!
01-15-2019, 11:40 PM   #6
my little penguin
Forum Monitor
 
Join Date: Apr 2012

My Support Groups:
Bp613
Trying again is common
Ds had a reaction to remicade
So like you we tried again with solumedrol iv and Benadryl /Zantac
Still reacted the second time

No antibodies to remicade either (at least per the test )

A lot react the second time even with steroids

A few donít though
In ds case it was worth a shot
Good luck
Reply

Crohn's Disease Forum » Treatment » Remicade/Infliximab » Really strange experience with first remicade infusion
Thread Tools


All times are GMT -5. The time now is 01:42 PM.
Copyright 2006-2017 Crohnsforum.com